Flash Flood, New Castle
- When
- September 18, 9:16 AM EST to 8:53 PM EST
- Where
- New Castle County, North Portion
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
m. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The remnants of Hurricane Ivan interacting with a slowly moving cold front caused widespread very heavy rain to fall from around 9 a.m. EDT until around 2 p.m. EDT on the 18th. This caused poor drainage, creek and river flooding in the northern part of New Castle County. The Christina River at Coochs Bridge was above its 10.5 foot flood stage from 1016 a.m. EDT through 516 p.m. EDT on the 18th. It crested at 11.32 feet at 217 p.m. EDT. The White Clay Creek at Newark was above its 13 foot flood stage from 313 p.m. EDT through 953 p.m. EDT on the 18th. It crested at 13.58 feet at 532 p.m. EDT. The Red Clay Creek at Wooddale was above its 5.5 foot flood stage from Noon EDT through 7 p.m. EDT on the 18th. It crested at 7.05 feet at 245 p.m. EDT. Storm totals included 2.54 inches at the New Castle County Airport, 2.17 inches in Newark and 1.99 inches in Bear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 18, 3:09 AM EST, 6 hours 7 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
409 AM EDT SAT SEP 18 2004
.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...APOLOGIES FOR THE BREVITY
OF THE DISCUSSION, WHICH IS DICTATED BY CIRCUMSTANCE. GFS CONTS TO
DO A FAIR, BUT NOT EXCELLENT, JOB OF DEPICTING WX, SHOWING LOW LEVEL
SHEAR AND DECENT LIFT WITH THE ADVANCING FRONT OVER MAINLY NRN AND
WRN PARTS OF FA. SOME UPSLOPE FLOW STILL GOING ON THERE, AND STILL
ALOT OF MOISTURE TO WORK WITH. ALTHOUGH THINK THE WATCH WILL NOT
VERIFY OVER ITS SOUTHERN AND EASTERN SECTIONS DO NOT WANT TO DROP IT
WITH RAIN MOVING INTO THE AREA. NORTHERN AND WESTERN SECTIONS OF
WATCH NEED TO BE KEPT.
MOVING PCPN OUT FROM THE AFTERNOON NW TO TONIGHT SE, THEN HIGH PRES
BUILDS INTO THE AREA. GRADIENT BETWEEN REMNANTS OF IVAN TO THE S AND
THE HIGH BUILDING DOWN TO THE N ENOUGH TO PICK UP THE WINDS SAT
NIGHT INTO SUN.
USED A LTL FINESSE ON TEMPS FOR TODAY GIVEN POSITION OF FRONT AND
TEMPS TO ITS S, THEN GENERALLY ACCEPTED GUIDANCE, OR IN THE CASE OF
SUN NIGHT MOVED TOWARD IT.
&&
.LONG TERM (MONDAY THROUGH FRIDAY)...HIGH PRES RIDGE IS THE MAIN
PLAYER INTO FRIDAY, AND HAVE CONTINUED THE FCST OF DRY WEATHER.
&&
.MARINE...A GALE WRNG WILL BE ISSUED WITH THIS PACKAGE FOR THE OCEAN
WATERS AS THE GFS SHOWS 40 KT BNDRY LYR WINDS TNGT INTO SUN, AND
WHILE I WOULD NOT EXPECT 40 KT AT THE SFC WE MAY SEE FQT GUSTS TO 35
KT WITHIN 24 HOURS, HENCE THE GALES. WILL NOT EXTEND GALE WRNG TO DE
BAY, AND JUST ISSUE SMALL CRAFT ADVY ON THE LOWER BAY NOW...
HEADLINING SCA CONDS EXPECTED TNGT ON THE UPPER BAY, NOT QUITE
WITHIN 12 HRS. CONDS SHUD DMSH DURING SUN TO SMALL CRAFT EVERYWHERE.
&&
.AVIATION...GENLY MVFR CONDS LOCALLY IFR THIS MRNG UNTIL GOOD
DYNAMICS ASSCD WITH FNT AND REMNANTS EASE EWD THRU THE AREA, WITH
CONDS IMPVG MIDDAY/ERY AFTN. GENLY VFR CONDS AFTER THAT, WITH LOCAL
MVFR CONDS IN A FEW SHOWERS SERN TAF SITES THIS AFTN, AND VFR THRU
TNGT.
&&
.HYDROLOGY...AS NOTED ABOVE, THE WATCH LIKELY WILL NOT HAVE BEEN
WARRANTED OVER THE SRN AND ERN PORTIONS OF ITS AREA BUT MAY STILL
VERIFY N AND W. A LOT OF RAIN HAS FALLEN OVER THE DE RIVER VALLEY
FROM EXTREME NRN NJ NORTHWARD, AND THIS WILL MOVE DOWN RIVER AND MAY
CAUSE PROBLEMS AROUND OR AFTER DAYBREAK SUN. SUBSEQUENT SHIFTS CAN
LOOK AT THIS AND ISSUE ANY APPROPRIATE WARNINGS. THANKS TO MARFC FOR
THE COORDINATION.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL NOON.
NJ...FLOOD WATCH FOR NJZ001-007>010-012>019 UNTIL NOON.
GALE WARNING FOR NJZ014-024>026.
MD...FLOOD WATCH FOR MDZ008 UNTIL NOON.
DE...FLOOD WATCH FOR DEZ001 UNTIL NOON.
GALE WARNING FOR DEZ004.
MARINE...GALE WARNING FOR ANZ450>455.
SMALL CRAFT ADVISORY FOR ANZ431.
&&
SHORT TERM...NYY9255
LONG TERM...OHARA
AVIATION.../
MARINE.../
HYDROLOGY...NYY9255
CORRECTED TO ADD MARINE AND AVIATION SECTIONS.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 631 AM EDT SAT SEP 18 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-191100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 631 AM EDT SAT SEP 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT UNTIL NOON FOR EASTERN PENNSYLVANIA, NORTHERN, CENTRAL AND SOUTHWEST NEW JERSEY, NORTHERN DELAWARE AND THE NORTHERN MARYLAND EASTERN SHORE. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING OVER EAST CENTRAL AND NORTHEAST PENNSYLVANIA AND NORTHWESTERN NEW JERSEY. THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY AND DELAWARE BEACHES. A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS OF NEW JERSEY AND DELAWARE. .DAYS TWO THROUGH SEVEN... A MODERATE RISK OF RIP CURRENTS IS EXPECTED SUNDAY. A GALE WARNING IS EXPECTED TO CONTINUE INTO SUNDAY. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. MPD
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 436 AM EDT SAT SEP 18 2004 DEZ001-NJZ016>019-PAZ060-061-067>071-181000- BERKS PA-BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ- LEHIGH PA-MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ- PHILADELPHIA PA-SALEM NJ- 436 AM EDT SAT SEP 18 2004 AN AREA OF THUNDERSTORMS WITH WIND GUSTS UP TO 50 MPH THAT WAS LOCATED SOUTH OF READING TO NEAR WILMINGTON WILL LIFT NORTHEAST INTO THE LEHIGH VALLEY AND THROUGH THE PHILADEPHIA METRO AREA THROUGH 600 AM. SOME DOWNED TREES AND POWER LINES CANNOT BE RULED OUT. NEITHER CAN DANGEROUS CLOUD TO GROUND LIGHTNING. MPD CORRECTED FOR TIME IN TEXT.
NJZ012>014-020-022>027-182100- SPECIAL WEATHER STATEMENT - MINOR TIDAL FLOODING NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 545 AM EDT SAT SEP 18 2004 ...MINOR TIDAL FLOODING IS POSSIBLE ALONG THE NEW JERSEY COAST SUNDAY AND MONDAY... AS A SLOWLY MOVING COLD FRONT JOINS WITH THE REMNANTS OF IVAN IN A MOVE OFF THE MID-ATLANTIC COAST TODAY, WINDS WILL STRENGTHEN AS THEY BECOME NORTHEAST AND NORTH TODAY AND TONIGHT, PERSISTING SUNDAY AND INTO THE EARLY PART OF THE COMING WEEK. THESE WINDS WILL ACT TO PUSH WATER UP AGAINST THE COAST, AS WELL AS KEEP THE BACK BAYS FROM DRAINING VERY WELL. AS A RESULT, MINOR TIDAL FLOODING IS POSSIBLE SUNDAY AND AGAIN MONDAY, MAINLY AROUND TIMES OF HIGH TIDE. HIGH TIDE ALONG THE NEW JERSEY OCEAN FRONT IS FROM LATE MORNING UNTIL EARLY AFTERNOON SUNDAY AND AGAIN MONDAY. HIGH TIDE IN THE BACK BAYS IS GENERALLY LATER THAN ON THE OCEAN FRONT. RESIDENTS ALONG THE COAST AND TRAVELERS TO THE SHORE SHOULD BE AWARE THAT MINOR TIDAL FLOODING IS POSSIBLE OVER THE NEXT COUPLE OF DAYS, AND REFRAIN FROM PARKING IN FLOOD-PRONE AREAS OR MOVE YOUR VEHICLE BEFORE HIGH TIDE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 607 AM EDT SAT SEP 18 2004 NJZ007-009-PAZ054-055-061-062-068-069-181200- BUCKS PA-CARBON PA-HUNTERDON NJ-LEHIGH PA-MONROE PA-MONTGOMERY PA- NORTHAMPTON PA-WARREN NJ- 607 AM EDT SAT SEP 18 2004 AN AREA OF THUNDERSTORMS WITH WIND GUSTS UP TO 45 MPH WAS LOCATED FROM NORTHEAST OF ALLENTOWN TO THE FAR WESTERN SUBURBS OF PHILADELPHIA SHORTLY AFTER 600 AM. THE STORMS WILL MOVE NORTH ACROSS THE SOUTHERN POCONOS, THE UPPER LEHIGH VALLEY AND THE FAR NORTHWESTERN SUBURBS OF PHILADELPHIA THROUGH 800 AM. SOME DOWNED TREES AND POWER LINES CANNOT BE RULED OUT. NEITHER CAN DANGEROUS CLOUD TO GROUND LIGHTNING. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 819 AM EDT SAT SEP 18 2004 PAZ054-055-181618- CARBON PA-MONROE PA- 819 AM EDT SAT SEP 18 2004 ...WIDESPREAD FLOODING ACROSS THE REGION... HEAVY RAIN HAS BEEN FALLING ACROSS THE REGION SINCE EARLY THIS MORNING. LOCAL STREAMS ARE FLOWING OUT OF THEIR BANKS. EMERGENCY MANAGEMENT PERSONNEL REPORT MANY ROADS IMPASSABLE AND ASK MOTORISTS TO STAY OFF THE ROADS IF AT ALL POSSIBLE. RAIN IS EXPECTED TO CONTINUE...HEAVY AT TIMES...THROUGH THE MORNING HOURS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
849 AM EDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 AM FLASH FLOOD 10 E BATH 40.73N 75.20W
09/18/2004 NORTHAMPTON PA TRAINED SPOTTER
5.35 INCHES OF RAIN. ROADS COVERED BY WATER. WATER OVER
CURBS AND INTO YARDS. WINDS GUSTS OF 40-45 MPH.
0700 AM FLASH FLOOD 10 E RICHLANDTOWN 40.47N 75.13W
09/18/2004 BUCKS PA TRAINED SPOTTER
FLOODING IN THE FERNDALE AREA, INCLUDING ROADS. WATER
FLOWING INTO SOME BASEMENTS.
0720 AM TSTM WND GST GLEN GARDNER 40.70N 74.94W
09/18/2004 62 MPH HUNTERDON NJ TRAINED SPOTTER
62 MPH MEASURED WIND GUST. PENNY SIZE HAIL ALSO REPORTED.
NO REPORTS OF DAMAGE AT THIS TIME.
0725 AM FLASH FLOOD 5 NW EAST STROUDSBURG 41.05N 75.25W
09/18/2004 MONROE PA TRAINED SPOTTER
4.80 INCHES OF RAIN IN TANNERSVILLE. EMBANKMENT COLLAPSE
ON ROUTE 611. ROADS BLOCKED IN THE WIND GAP AREA.
EMERGENCY MANAGEMENT REPORTED ALL STREAMS ARE
OVERFLOWING.
&&
GORSEPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
854 AM EDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0323 AM TORNADO CHARLESTOWN 39.58N 75.98W
09/18/2004 CECIL MD EMERGENCY MNGR
POSSIBLE TORNADO IN THE CHARLESTOWN AND PERRYVILLE AREAS.
POWER LINES DOWNED IN PERRYVILLE. TREES DOWNED IN
CHARLESTOWN, ALONG WITH AN ELEMENTARY SCHOOL DAMAGED ON
BALTIMORE STREET.
0650 AM FLASH FLOOD 10 E BATH 40.73N 75.20W
09/18/2004 NORTHAMPTON PA TRAINED SPOTTER
5.35 INCHES OF RAIN. ROADS COVERED BY WATER. WATER OVER
CURBS AND INTO YARDS. WINDS GUSTS OF 40-45 MPH.
0700 AM FLASH FLOOD 10 E RICHLANDTOWN 40.47N 75.13W
09/18/2004 BUCKS PA TRAINED SPOTTER
FLOODING IN THE FERNDALE AREA, INCLUDING ROADS. WATER
FLOWING INTO SOME BASEMENTS.
0720 AM TSTM WND GST GLEN GARDNER 40.70N 74.94W
09/18/2004 62 MPH HUNTERDON NJ TRAINED SPOTTER
62 MPH MEASURED WIND GUST. PENNY SIZE HAIL ALSO REPORTED.
NO REPORTS OF DAMAGE AT THIS TIME.
0725 AM FLASH FLOOD 5 NW EAST STROUDSBURG 41.05N 75.25W
09/18/2004 MONROE PA TRAINED SPOTTER
4.80 INCHES OF RAIN IN TANNERSVILLE. EMBANKMENT COLLAPSE
ON ROUTE 611. ROADS BLOCKED IN THE WIND GAP AREA.
EMERGENCY MANAGEMENT REPORTED ALL STREAMS ARE
OVERFLOWING.
&&
GORSEThe national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426492.